Texas, 2023Drought in Texas, September 1 to 30, 2023
September 1 to 30, 2023 · NWS FWD · 39 events in 39 counties and zones
Severe to exceptional drought conditions impacted North and Central Texas throughout the month of September. Minor improvement was seen late in the month after beneficial rainfall was received.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to exceptional drought conditions impacted North and Central Texas throughout the month of September. Minor improvement was seen late in the month after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 31, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Aug 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1234 AM CDT Fri Sep 1 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Saturday/
Seasonably hot and dry weather will persist as we enter
meteorological fall due to a nearby stagnant upper low over East
Texas. This feature will slowly drift westward along the southern
periphery the upper ridge axis over the next couple of days, and
we'll remain positioned beneath the dry northwestern quadrant with
its attendant shower and thunderstorm activity confined to parts
of Southeast Texas and Louisiana. Without a low-level fetch of
moisture, dewpoints will continue to aggressively mix each
afternoon, with values in the 50s and even upper 40s the next
couple of days. While this will result in tolerable conditions
despite highs in the upper 90s or even triple digits, it will
also contribute to very low RH which will maintain an elevated
fire threat despite light wind speeds. The dry air will also
result in sizable diurnal temperature spreads, with overnight lows
falling into the upper 60s to mid 70s.
-Stalley
&&
.LONG TERM... /Issued 237 PM CDT Thu Aug 31 2023/
/This Weekend and Early Next Week/
The main highlight of the extended forecast is the continuation of
hot/dry weather and the elevated fire weather threat. A very dry
airmass has built into the region and will linger for a few days.
A cutoff low over the TX/LA Gulf Coast will retrograde this
weekend and move overtop of North and Central Texas Sunday and
Monday. This will occur overtop of a warm and moist advective
regime on the surface, helping to develop isolated to scattered
showers and storms primarily over East Texas. Unfortunately, the
low will ingest plenty of dry air in the mid and upper levels as
it barges into the very dir airmass currently in-place. This will
greatly decrease the precip potential of this system, with the
main impact looking like a marginal increase of sporadic cloud
cover.
A CONUS-scale pattern change is expected early next week with
long-wave troughing developing over the Western CONUS and warm
and moist southerly flow locally. This will 1) eject the cutoff
low into the Northern Plains and 2) draw higher moisture air
across North and Central Texas. Higher moisture with continued
heat means heat index values will rise with locations one again
approaching our Heat Advisory criteria early next week. This
pattern change will not last long as the global ensembles indicate
a resurgence of a mid-level ridge before any meaningful weather
systems move through locally.
FIRE WEATHER...
The fire weather threat will remain elevated through this week due
to well above-normal fuels, hot temperatures, and low humidity.
Temperatures will steadily increase with decreasing humidity each
day (mainly along/west of I-35). Winds will be out of the NE today
but become out of the E-SE Thursday. Stronger winds are expected
this weekend which may result in a near critical fire threat this
weekend before higher humidity returns early next week.
Bonnette
&&
.AVIATION... /NEW/
/06z TAFs/
VFR will prevail through the period. Winds will remain fairly
light at 5-10 kts and will be predominantly ESE. However, expect
headings to vary between 080-140 as directions back slightly with
the onset of daytime mixing. Minimal sky coverage is forecast
today with perhaps a few daytime cumulus present around 7 kft.
-Stalley
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 75 98 73 97 75 / 0 0 0 0 0
Waco 72 98 71 99 73 / 0 0 0 0 0
Paris 65 93 65 94 71 / 0 0 0 0 0
Denton 71 97 68 98 71 / 0 0 0 0 0
McKinney 69 96 68 95 71 / 0 0 0 0 0
Dallas 75 98 73 99 76 / 0 0 0 0 0
Terrell 69 97 68 98 72 / 0 0 0 5 5
Corsicana 73 97 71 99 75 / 0 0 0 5 5
Temple 71 100 71 100 73 / 0 0 0 0 0
Mineral Wells 70 100 69 100 69 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 31, 9:27 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1027 PM CDT Thu Aug 31 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1027 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Dry and occasionally breezy conditions will maintain an elevated
fire threat across North and Central Texas through early next week.
Isolated storms are possible across East Texas Sunday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Montague
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Extreme drought conditions impacted the county through the end of the month.
Drought, Cooke
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Grayson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Jack
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jack forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Wise
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Wise forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Denton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Denton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Collin
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Collin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Stephens
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county but showed some improvement during the middle of the month.
Drought, Palo Pinto
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Parker
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Parker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Tarrant
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tarrant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Extreme drought conditions impacted the county through the end of the month.
Drought, Dallas
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Rockwall
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rockwall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Kaufman
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Van Zandt
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county but showed some improvement by the end of the month.
Drought, Eastland
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Eastland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county but showed some improvement by the end of the month.
Drought, Comanche
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.
Drought, Erath
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Hood
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Extreme drought conditions impacted the county through the end of the month.
Drought, Somervell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Extreme drought conditions impacted the county but showed slight improvement during the middle of the month.
Drought, Johnson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Extreme drought conditions impacted the county through the end of the month.
Drought, Ellis
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Mills
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.
Drought, Hamilton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county through the end of the month.
Drought, Bosque
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.
Drought, Hill
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county through the end of the month.
Drought, Navarro
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Henderson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Extreme drought conditions impacted the county but showed some improvement by the end of the month.
Drought, Lampasas
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.
Drought, Coryell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Exceptional drought conditions impacted the county but showed slight improvement during the middle of the month.
Drought, McLennan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county through the end of the month.
Drought, Bell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Exceptional drought conditions impacted the county but showed slight improvement by the end of the month.
Drought, Falls
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county through the end of the month.
Drought, Limestone
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
Drought, Freestone
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Freestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Anderson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county but showed slight improvement by the end of the month.
Drought, Robertson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe to exceptional drought conditions impacted the county through the end of the month.
Drought, Milam
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Milam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions impacted the county through the end of the month.
Drought, Leon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe to extreme drought conditions impacted the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141180, 1141181, 1141182, 1141183, 1141184, 1141185, 1141186, 1141187, 1141188, 1141189, 1141190, 1141191, 1141192, 1141193, 1141194, 1141195, 1141196, 1141197, 1141198, 1141199, 1141200, 1141201, 1141202, 1141203, 1141204, 1141205, 1141206, 1141207, 1141208, 1141209, 1141210, 1141211, 1141212, 1141213, 1141214, 1141215, 1141216, 1141217, 1141218.